Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 23, NWS Nashville, TN

August 12, 20235 counties in Tennessee

NWS Nashville, TN issued this tornado warning at Aug 12, 2023, 12:21 PM CDT for 5 counties in Tennessee. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2023, 12:21 PM CDT (17:21 UTC)
Expired
Aug 12, 2023, 12:47 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cannon County, TN, DeKalb County, TN, Rutherford County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 51 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 12:32 PM CDTTSTM WND DMGAuburntown, TNTspotter report of 5 mature trees blown down with one falling on a house causing moderate damage.
Aug 12, 12:37 PM CDTFUNNEL CLOUDLiberty, TNSocial media photos showed an apparent funnel cloud near Liberty.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 10:50 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2540 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

349 
WFUS54 KOHX 121721
TOROHX
TNC015-041-149-159-189-121800-
/O.NEW.KOHX.TO.W.0023.230812T1721Z-230812T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
1221 PM CDT Sat Aug 12 2023

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Southern Smith County in Middle Tennessee...
  Western De Kalb County in Middle Tennessee...
  East central Rutherford County in Middle Tennessee...
  Southeastern Wilson County in Middle Tennessee...
  Northeastern Cannon County in Middle Tennessee...

* Until 100 PM CDT.

* At 1220 PM CDT, a line of severe thunderstorms capable of 
  producing both brief tornadoes and extensive straight line wind 
  damage were located along a line extending from near Watertown to 
  7 miles east of Walterhill, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Watertown around 1230 PM CDT.

Other locations impacted by these tornadic storms include Cedars Of
Lebanon State Park, Auburntown, Lascassas, Hickman, Dowelltown,
Alexandria, Milton and Liberty.

This includes Interstate 40 between mile markers 249 and 250, near
mile marker 252, and between mile markers 261 and 263.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3617 8586 3588 8588 3593 8631 3617 8629
TIME...MOT...LOC 1720Z 283DEG 38KT 3609 8623 3597 8625 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Shamburger
2 follow-up statements
298 
WWUS54 KOHX 121739
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1239 PM CDT Sat Aug 12 2023

TNC015-149-189-121748-
/O.CAN.KOHX.TO.W.0023.000000T0000Z-230812T1800Z/
Rutherford TN-Wilson TN-Cannon TN-
1239 PM CDT Sat Aug 12 2023

...THE TORNADO WARNING FOR EAST CENTRAL RUTHERFORD...SOUTHEASTERN
WILSON AND NORTHEASTERN CANNON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.

LAT...LON 3615 8586 3589 8588 3590 8594 3594 8598
      3596 8602 3616 8608
TIME...MOT...LOC 1738Z 277DEG 41KT 3609 8598 3593 8598 

$$

TNC041-159-121800-
/O.CON.KOHX.TO.W.0023.000000T0000Z-230812T1800Z/
Smith TN-De Kalb TN-
1239 PM CDT Sat Aug 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
SOUTHWESTERN SMITH AND WESTERN DE KALB COUNTIES...
    
At 1238 PM CDT, a line of severe thunderstorms capable of producing 
brief tornadoes were located along a line extending from 6 miles 
south of Gordonsville to 8 miles northeast of Woodbury, moving east 
at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These tornadic storms will remain over mainly rural areas of
southwestern Smith and western De Kalb Counties, including the
following locations... Dowelltown, Alexandria, Hickman and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3615 8586 3589 8588 3590 8594 3594 8598
      3596 8602 3616 8608
TIME...MOT...LOC 1738Z 277DEG 41KT 3609 8598 3593 8598 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Shamburger
233 
WWUS54 KOHX 121747
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1247 PM CDT Sat Aug 12 2023

TNC041-159-121756-
/O.CAN.KOHX.TO.W.0023.000000T0000Z-230812T1800Z/
Smith TN-De Kalb TN-
1247 PM CDT Sat Aug 12 2023

...THE TORNADO WARNING FOR SOUTHWESTERN SMITH AND WESTERN DE KALB
COUNTIES IS CANCELLED...

The tornado threat has diminished. However, damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.

LAT...LON 3615 8586 3589 8588 3590 8594 3594 8598
      3596 8602 3616 8608
TIME...MOT...LOC 1745Z 283DEG 38KT 3607 8589 3591 8589 

$$

Shamburger

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Aug 12, 6:56 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 6:56 AM CDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
656 AM CDT Sat Aug 12 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 255 AM CDT Sat Aug 12 2023

Muggy conditions were in place across Middle TN this morning. It
was quiet with mainly clear skies and patchy fog. We are looking
upstream to northern Missouri, and back to Oklahoma and Arkansas
where thunderstorms have been developing. We are expecting these
thunderstorms to move toward the Mid State as we go through the
morning hours. Short range models are varying considerably with
how well these storms hold together this morning. Given the
uncertainty, we will look to the HREF as a guide to hourly
trends. We think a few cells or small clusters will start to reach
our northwest areas shortly after daybreak. Scattered showers and
storms will then gradually spread southeastward through the
morning and into the afternoon. Since the storms will be coming
into a very muggy air mass, there will be time for heating and
destabilization. Coverage and intensity will increase as the
activity reaches areas along and east of I-65 late this morning
into the afternoon.

SPC has drawn a slight risk bubble over much of Middle TN today.
By early afternoon, cape values will exceed 3000 J/kg for much of
the area with steep low and mid level lapse rates. Precipitable
water will approach 2 inches. This will set the stage for some
very wet and windy storms. Not everybody will be impacted, but
those who do see approaching storms will want to secure things and
move indoors until the storms pass.

Outside storms, the day will be hot and humid. Heat index values
will creep just over 100 for much of the area. Most of the
thunderstorms will move off to our east by late today, so evening
plans should be in good shape other than the continued muggy air.

Additional scattered thunderstorms are expected late tonight through
Sunday as some weak impulses move overhead and weak surface
boundaries interact with the moist and unstable air. There is
nothing on the models to give confidence about specific timing or
organization of storms through Sunday, so rain chances will be
mostly in the 30 to 40 percent range. Once again, it will be hot
and humid, but nothing unusual for this time of year.

&&

.LONG TERM...
(Sunday Night through next Saturday)
Issued at 255 AM CDT Sat Aug 12 2023

Only isolated showers or storms are expected Sunday night through
midday Monday. An approaching cold front will bring increasing
storm chances Monday afternoon and evening, some possibly severe.
Before the front arrives, Monday will be hotter and still humid.
Compressional warming ahead of the front could push temps into the
mid or even upper 90s for some.

Relief will come Tuesday and Wednesday with cooler and drier air.
A mid level trough will cross the area as dry surface high
pressure comes down from the northwest. Lows will drop to the
upper 50s and low 60s with highs in the upper 70s and lower 80s.

Summer sizzle will only be taking a brief break. As heights
quickly rebound, temps will climb again late week. Some models
show the center of the big ridge from the central states shifting
to the Mid MS and TN valley for next weekend. That would mean a
very hot and mostly rain-free pattern with highs climbing well
into the 90s.

&&

.AVIATION...
(12Z TAFS)
Issued at 656 AM CDT Sat Aug 12 2023

Per continued overall short term model blending solution timing,
continued mention best two hour tempo group for shwrs/tstms impacts
at terminal sites before 13/07Z. Within these tempo groups, NWLY
gusts up to 25kts possible and up to 35-40 kts higher elevations.
High end MVFR/low VFR ceilings. Mentioned vcnty shwrs terminals
before two hour best convective window per approaching convection.
Another distinct round of convection possible after 13/07Z, but
mentioned VCTS CKV/BNA per best tstm development possible/VCSH elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      92  74  91  76 /  50  30  40  20
Clarksville    91  74  89  75 /  50  50  30  30
Crossville     85  69  85  70 /  60  30  30  20
Columbia       92  73  91  75 /  50  30  30  10
Cookeville     87  71  87  72 /  60  40  40  30
Jamestown      86  69  85  70 /  60  40  30  30
Lawrenceburg   92  72  91  74 /  60  30  40  10
Murfreesboro   93  72  92  75 /  50  30  40  20
Waverly        89  72  90  74 /  40  50  50  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION.....JB Wright

In the hours before

Local storm report, Aug 12, 11:40 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1140 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     Tstm Wnd Dmg     5 SSW Fairview          35.91N 87.16W
08/12/2023                   Williamson         TN   Emergency Mngr

            Report of trees down with scattered power
            outages in the Fairview area.

&&

APB
Local storm report, Aug 12, 11:43 AM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1143 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     Tstm Wnd Dmg     2 SSW Fairview          35.96N 87.14W
08/12/2023                   Williamson         TN   Amateur Radio

            Tree down on Hwy 100 near Whippoorwill Hill
            blocking both lanes of traffic.

&&

APB
Special weather statement, Aug 12, 11:44 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
1144 AM CDT Sat Aug 12 2023

TNZ008-027>029-121715-
Davidson TN-Wilson TN-Trousdale TN-Sumner TN-
1144 AM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of east central
Davidson, southeastern Sumner, Wilson and Trousdale Counties through
1215 PM CDT...

At 1143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gallatin to near Hermitage. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gallatin, Lebanon, Hartsville, Hendersonville, Mount Juliet,
Hermitage, Rural Hill, Belinda City, Green Hill, Tuckers Crossroads,
Bledsoe Creek State Park, Dickerson Chapel Recreation Area,
Cottontown, Percy Priest Lake and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 219 and 245.
 Interstate 840 between mile markers 68 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.

&&

LAT...LON 3644 8610 3603 8619 3613 8664 3647 8654
TIME...MOT...LOC 1643Z 284DEG 28KT 3643 8650 3615 8659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Shamburger
Local storm report, Aug 12, 11:58 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1158 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     Funnel Cloud     3 WSW Brentwood         35.98N 86.83W
08/12/2023                   Williamson         TN   Trained Spotter

            Funnel cloud reported 2 miles north of
            downtown Franklin along Highway 31.

&&

APB
Local storm report, Aug 12, 12:09 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1209 PM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     Tstm Wnd Dmg     3 NNW Burns             36.09N 87.33W
08/12/2023                   Dickson            TN   Trained Spotter

            Photo of tree down in Dickson on Hurt Lane.

&&

APB
Local storm report, Aug 12, 12:20 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Nashville TN
1220 PM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Tstm Wnd Dmg     2 S Greenbrier          36.40N 86.80W
08/12/2023                   Robertson          TN   Trained Spotter

            Trees down and estimated wind gusts of 60
            mph...pea size hail...power
            outages...several trees hit by lightning.

&&

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:19 AM CDTSpecial Weather StatementOHXHouston, Stewart41 min
Aug 12, 9:55 AM CDTAreal Flood AdvisoryOHXStewart19 min
Aug 12, 10:00 AM CDTSpecial Weather StatementOHXHouston, Montgomery, Stewart30 min
Aug 12, 10:12 AM CDTFlash Flood WarningOHXMontgomery, Stewart108 min
Aug 12, 10:27 AM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson33 min
Aug 12, 10:33 AM CDTSpecial Weather StatementOHXDickson, Houston, Humphreys, Montgomery, Stewart57 min
Aug 12, 10:58 AM CDTSpecial Weather StatementOHXRobertson32 min
Aug 12, 11:07 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson38 min
Aug 12, 11:09 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson51 min
Aug 12, 11:26 AM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson34 min
Aug 12, 11:44 AM CDTSpecial Weather StatementOHXTrousdale, Wilson31 min
Aug 12, 11:49 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Smith, Sumner, Trousdale, Williamson and 1 more41 min
Aug 12, 11:56 AM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury, Rutherford, Williamson34 min
Aug 12, 12:04 PM CDTTornado WarningOHXRutherford, Wilson26 min
Aug 12, 12:26 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 2 more33 min
Aug 12, 12:29 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Grundy, Marshall, Rutherford and 1 more46 min
Aug 12, 12:58 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXDeKalb, Jackson, Overton, Putnam, Smith, Van Buren and 2 more32 min
Aug 12, 1:10 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren50 min
Aug 12, 1:24 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam, Van Buren, White66 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.